Ohio, 2012

Hail and Damaging Winds in Ohio, July 1, 2012

July 1, 2012 · NWS ILN · 58 events in 21 counties and zones

An upper level disturbance combined with daytime heating to produce numerous thunderstorms during the afternoon and evening. The main threats from these storms were large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance combined with daytime heating to produce numerous thunderstorms during the afternoon and evening. The main threats from these storms were large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 3:08 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 1, 3:08 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT SUN JUL 1 2012

.SYNOPSIS...
DISTURBANCES TRAVELING ALONG A NORTHWEST FLOW ALOFT WILL CONTINUE
TO INTERACT WITH A FRONTAL BOUNDARY AND A VERY WARM AND HUMID
AIRMASS OVER THE NEXT COUPLE OF DAYS. THIS WEATHER REGIME WILL
RESULT IN A CHANCE OF THUNDERSTORMS EACH DAY...WHILE THE PERIOD OF
ABOVE NORMAL TEMPERATURES PERSISTS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THUNDERSTORM COMPLEX THAT DEVELOPED IN A VERY UNSTABLE AIRMASS
ALONG A FRONTAL BOUNDARY WITH A MODERATELY SHEARED ENVIRONMENT IS
MOVING INTO THE NORTHWEST PART OF THE FA. SEVERE THUNDERSTORM
WATCH 443 IS IN EFFECT THERE UNTIL 8 PM. WENT WITH CAT POPS IN THE
WATCH AREA. FURTHER DEVELOPMENT ALONG THE FRONTAL BOUNDARY IS
EXPECTED SOUTHEAST OF THE WATCH AREA SO SEVERE STORMS MAY DEVELOP
OUTSIDE OF THE CURRENT WATCH.

AFTER WIDESPREAD CONVECTION MOVES EAST AND DIMINISHES WITH LOSS OF
DAYTIME HEATING...THERE WILL STILL BE A LOW CHANCE OF
THUNDERSTORMS OVERNIGHT. TEMPERATURES WILL FALL TO AROUND 70 FOR
LOWS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
WITH THE NEARLY STATIONARY FRONTAL BOUNDARY PARALLEL TO THE
NORTHWEST UPPER FLOW...A CHANCE OF THUNDERSTORMS WILL PERSIST ON
MONDAY. WITH MODELS INDICATING LOWER INSTABILITY...PERHAPS THE
CHANCE FOR SEVERE THUNDERSTORMS WILL BE DIMINISHED COMPARED TO
SUNDAY.

HEAT AND HUMIDITY WILL LINGER WITH HIGHS REACHING THE 9OS AND HEAT
INDICES 100. ISSUED AN EXCESSIVE HEAT WARNING FOR DAYTON AND
CINCINNATI WITH A HEAT ADVISORY FOR THE REST OF THE AREA EXCEPT
FAR NORTH AND EAST COUNTIES.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
STRONG MID/UPR LEVEL RIDGE CENTERED OVER THE NATIONS MID SECTION
PLACING THE OHIO VALLEY AROUND ITS PERIPHERY IN NORTHWESTERLY FLOW
TO BEGIN THE LONG TERM PERIOD. DISTURBANCES EMBEDDED IN THE FLOW
WILL BRING CHANCES FOR CONVECTION THRU THURSDAY. THE MID RIDGE
BUILDS A LTL EAST INTO THE GREAT LAKES LATE THIS WEEK INTO NEXT
WEEKEND. ALTHOUGH CAN NOT RULE OUT ISOLD PRECIP DURG THIS PERIOD
DUE TO LACK OF SIGNIFICANT FORCING AND BUILDING CAP IN THE FORM OF
WARM AIR ALOFT HAVE KEPT THE REGION DRY. WITH THE UPPER LEVEL RIDGE
BUILDING FURTHER EAST AND ASSOCIATED HEIGHT/THICKNESS RISES HAVE
INDICATED A RETURN TO THE EXTREME HEAT WITH HIGHS AROUND 100.

FRONTAL BOUNDARY LOOKS TO PUSH SOUTH INTO THE REGION LATER SUNDAY
INTO NEXT MONDAY.

HAVE TRENDED HIGH TEMPERATURES WARMER THAN MEX GUIDANCE ESPECIALLY
LATE IN THE WEEK INTO NEXT WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE FIRST FEW HOURS OF THE
TAFS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON AND INTO THE EVENING...IN A HOT AND UNSTABLE AIR MASS
OVER THE OHIO VALLEY. THERE IS NOT MUCH IN THE WAY OF ORGANIZED
FORCING FOR THESE STORMS...SO OVERALL COVERAGE IS UNCERTAIN AND
THE STORMS MAY BE DISORGANIZED. HOWEVER...SOME STRONG STORMS ARE
POSSIBLE GIVEN THE INSTABILITY.

HAVE INCLUDED TIMING FOR VCTS OR VCSH AT THE TAF SITES...FOCUSED
PRIMARILY ON THE DIURNAL CYCLE (AND SLIGHTLY LATER IN TIMING FOR
COLUMBUS). THERE AT LEAST SEEMS TO BE ENOUGH CONFIDENCE TO PUT
THIS IN THE FORECAST FOR NOW...AND EVENTUALLY MORE CONCRETE TIMING
WILL BE ABLE TO BE ADDED.

ISOLATED CONVECTION MAY ALSO PERSIST INTO THE OVERNIGHT
HOURS...BUT CONFIDENCE IS MUCH LOWER FOR THIS PERIOD.

ADDITIONAL STORMS WILL BE POSSIBLE ON MONDAY...AGAIN FAVORING THE
DIURNAL CYCLE.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ042-051>055-
     060-062>064-070>073-078>082-088.
     HEAT ADVISORY FROM NOON TO 8 PM EDT MONDAY FOR OHZ042-051>055-
     060-062>064-070>073-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ061-
     077.
     EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT MONDAY FOR OHZ061-
     077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
     HEAT ADVISORY FROM NOON TO 8 PM EDT MONDAY FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059-
     066-073>075-080.
     HEAT ADVISORY FROM NOON TO 8 PM EDT MONDAY FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HATZOS
Hazardous weather outlook, Jul 1, 2:32 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
332 PM EDT SUN JUL 1 2012

INZ050-058-059-OHZ042-051>053-060-062-021945-
WAYNE-FAYETTE IN-UNION IN-DARKE-MIAMI-CHAMPAIGN-CLARK-PREBLE-GREENE-
332 PM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
MIAMI VALLEY OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ026-034-035-043-044-021945-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
332 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDICES WILL REMAIN IN THE MID TO UPPER 90S THROUGH MUCH OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

INZ066-073>075-080-KYZ089>100-OHZ054-055-063-064-070>073-078>082-088-
021945-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MADISON-FRANKLIN OH-FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON-ROSS-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
332 PM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK FRONTAL
BOUNDARY REMAINS DRAPED ACROSS THE REGION. SOME THUNDERSTORMS MAY
REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ045-046-056-065-074-021945-
UNION OH-DELAWARE-LICKING-FAIRFIELD-HOCKING-
332 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK FRONTAL
BOUNDARY REMAINS DRAPED ACROSS THE REGION. SOME THUNDERSTORMS MAY
REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDICES WILL REMAIN IN THE MID TO UPPER 90S THROUGH MUCH OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ077-021945-
HAMILTON-
332 PM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK FRONTAL
BOUNDARY REMAINS DRAPED ACROSS THE REGION. SOME THUNDERSTORMS MAY
REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ061-021945-
MONTGOMERY-
332 PM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 1, 3:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT SUN JUL 1 2012

OHZ053-054-062-063-012115-
CLARK OH-FAYETTE OH-GREENE OH-MADISON OH-
415 PM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON...EASTERN
GREENE...NORTHERN FAYETTE AND SOUTHERN CLARK COUNTIES THROUGH 515 PM
EDT...

AT 406 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GLADSTONE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JEFFERSONVILLE...
WASHINGTON COURT HOUSE...BLOOMINGBURG AND MOUNT STERLING.

ALSO...SHADY GROVE...SOUTH SOLON...OCTA...MILLEDGEVILLE...
BOOKWALTER...MIDWAY AND MADISON MILLS ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3948 8335 3968 8383 3982 8377 3979 8325
      3978 8324
Local storm report, Jul 1, 3:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             COLDWATER               40.48N 84.63W
07/01/2012  E0.50 INCH       MERCER             OH   EMERGENCY MNGR

&&

HUGHES

The radar

The Cincinnati radar (KILN), 124 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 22 hail. Local standard time, as filed.

Hail, Mercer

When
July 1, 3:30 PM EST to 3:34 PM EST
Where
Mercer County, 0.87 mi NW of Maria Stein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -84.490

Hail, Mercer

When
July 1, 3:30 PM EST to 3:34 PM EST
Where
Mercer County, 2.32 mi NNE of Philothea
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -84.630

Hail, Auglaize

When
July 1, 3:50 PM EST to 3:54 PM EST
Where
Auglaize County, 2.07 mi S of Villa Nova
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.520, -84.420

Thunderstorm Wind, Auglaize

When
July 1, 3:57 PM EST to 4:01 PM EST
Where
Auglaize County, St Marys to New Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.530, -84.380

Multiple large limbs were reported down between Saint Marys and New Bremen due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
July 1, 4:04 PM EST to 4:08 PM EST
Where
Shelby County, Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.400, -84.170

A barn was blown down near Anna due to thunderstorm winds. Trees and power lines were also downed across the county.

Thunderstorm Wind, Shelby

When
July 1, 4:05 PM EST to 4:09 PM EST
Where
Shelby County, 1.51 mi W of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.280, -84.179

Trees were downed on the west end of Sydney due to damaging thunderstorm winds. Power outages were also reported.

Hail, Darke

When
July 1, 4:07 PM EST to 4:11 PM EST
Where
Darke County, Versailles
Measured
0.75 in hail
Reported by
Public
Coordinates
40.220, -84.480

Thunderstorm Wind, Miami

When
July 1, 4:12 PM EST to 4:16 PM EST
Where
Miami County, Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.150, -84.230

Large branches were broken due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
July 1, 4:12 PM EST to 4:16 PM EST
Where
Miami County, 1 mi W of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.050, -84.369

A roof was blown off of a barn west of Pleasant Hill due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
July 1, 4:15 PM EST to 4:19 PM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.050, -84.200

Trees were uprooted and large branches were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
July 1, 4:18 PM EST to 4:22 PM EST
Where
Miami County, West Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.970, -84.330

Numerous large branches were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
July 1, 4:20 PM EST to 4:21 PM EST
Where
Miami County, 1 mi NE of Troy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.060, -84.187

The spotter estimated the speed of the wind gust.

Thunderstorm Wind, Miami

When
July 1, 4:22 PM EST to 4:26 PM EST
Where
Miami County, Tipp City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.970, -84.170

Numerous trees were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
July 1, 4:27 PM EST to 4:31 PM EST
Where
Miami County, 1.6 mi SE of Alcony
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.007, -84.045

A 15 inch diameter tree was snapped at its base due to damaging thunderstorm winds.

Thunderstorm Wind, Clark

When
July 1, 4:28 PM EST to 4:32 PM EST
Where
Clark County, New Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.930, -84.030

Large branches were broken due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 1, 4:31 PM EST to 4:35 PM EST
Where
Montgomery County, Vandalia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.880, -84.200

Branches and limbs were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
July 1, 4:35 PM EST to 4:36 PM EST
Where
Greene County, (Ffo)wright-Patt Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.780, -84.080

Hail, Fayette

When
July 1, 4:39 PM EST to 4:43 PM EST
Where
Fayette County, 4 mi NE of Washington Court Hou
Measured
0.88 in hail
Reported by
Public
Coordinates
39.571, -83.377

Thunderstorm Wind, Clark

When
July 1, 4:40 PM EST to 4:44 PM EST
Where
Clark County, 8 mi W of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.920, -83.951

Multiple trees were downed or uprooted due to damaging thunderstorm winds. Some of the trees fell on houses.

Thunderstorm Wind, Clark

When
July 1, 4:45 PM EST to 4:49 PM EST
Where
Clark County, 0.84 mi SSE of Limecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.889, -83.814

Four trees were downed near Interstate 70 and Route 72 due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
July 1, 4:45 PM EST to 4:49 PM EST
Where
Greene County, 2.87 mi E of Yellow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.797, -83.826

A tree was downed across a road due to damaging thunderstorm winds.

Thunderstorm Wind, Clark

When
July 1, 4:48 PM EST to 4:52 PM EST
Where
Clark County, 5 mi SSE of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.853, -83.764

Numerous trees and limbs were downed in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
July 1, 4:50 PM EST to 4:54 PM EST
Where
Greene County, Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.730, -83.820

Large limbs were reported down throughout Cedarville due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
July 1, 4:50 PM EST to 4:54 PM EST
Where
Madison County, 0.14 mi ESE of Tradersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.999, -83.498

Large branches were broken due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
July 1, 4:52 PM EST to 4:56 PM EST
Where
Greene County, New Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.650, -83.820

Numerous trees were reported down in Jasper and other parts of the county due to damaging thunderstorm winds.

Thunderstorm Wind, Clark

When
July 1, 4:56 PM EST to 4:57 PM EST
Where
Clark County, Springfield Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.830, -83.830

Thunderstorm Wind, Fayette

When
July 1, 5:13 PM EST to 5:17 PM EST
Where
Fayette County, Bloomingburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.600, -83.400

Multiple trees were downed in the area of Bloomingburg due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
July 1, 5:13 PM EST to 5:17 PM EST
Where
Madison County, Madison Lake to 2.53 mi WNW of Kiousville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.870, -83.380

Multiple trees and power lines were downed across the southern portions of Madison county due to damaging thunderstorm winds.

Hail, Ross

When
July 1, 5:15 PM EST to 5:19 PM EST
Where
Ross County, 1.74 mi WSW of Greenland
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -83.150

Hail, Ross

When
July 1, 5:18 PM EST to 5:22 PM EST
Where
Ross County, Frankfort
Measured
2.75 in hail
Reported by
Public
Coordinates
39.400, -83.180

Thunderstorm Wind, Franklin

When
July 1, 5:31 PM EST to 5:35 PM EST
Where
Franklin County, Obetz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.870, -82.950

Several branches were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 1, 5:33 PM EST to 5:37 PM EST
Where
Franklin County, Lockbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.800, -82.970

A trees was downed over a road due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 1, 5:35 PM EST to 5:36 PM EST
Where
Franklin County, (Lck)rckenbckr Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.820, -82.930

Hail, Ross

When
July 1, 5:36 PM EST to 5:40 PM EST
Where
Ross County, 0.87 mi NW of Chillicothe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -82.990

Hail, Ross

When
July 1, 5:36 PM EST to 5:40 PM EST
Where
Ross County, Chillicothe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -82.980

Hail, Ross

When
July 1, 5:38 PM EST to 5:42 PM EST
Where
Ross County, 0.87 mi NW of Chillicothe
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.340, -82.990

Thunderstorm Wind, Franklin

When
July 1, 5:43 PM EST to 5:47 PM EST
Where
Franklin County, Gahanna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.020, -82.870

Multiple trees six inches in diameter were reported down near Gahanna due to damaging thunderstorm winds.

Hail, Warren

When
July 1, 5:45 PM EST to 5:49 PM EST
Where
Warren County, 1 mi E of Lebanon
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.430, -84.181

Hail, Butler

When
July 1, 5:49 PM EST to 5:53 PM EST
Where
Butler County, Fairfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.330, -84.580

Hail, Warren

When
July 1, 5:51 PM EST to 5:55 PM EST
Where
Warren County, Morrow
Measured
0.75 in hail
Reported by
Public
Coordinates
39.400, -84.230

Hail, Butler

When
July 1, 5:55 PM EST to 5:59 PM EST
Where
Butler County, Fairfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.330, -84.580

Thunderstorm Wind, Fairfield

When
July 1, 5:56 PM EST to 6:00 PM EST
Where
Fairfield County, 0.84 mi W of New Stasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.648, -82.786

A tree was downed over Highway 22 between Stoutsville and Amanda due to damaging thunderstorm winds.

Hail, Hamilton

When
July 1, 5:57 PM EST to 6:01 PM EST
Where
Hamilton County, Sharonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.270, -84.400

Hail, Hamilton

When
July 1, 5:58 PM EST to 6:06 PM EST
Where
Hamilton County, Montgomery to 0.74 mi ESE of Twightwee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -84.350

Thunderstorm Wind, Hocking

When
July 1, 6:00 PM EST to 6:04 PM EST
Where
Hocking County, 2.32 mi NE of Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.472, -82.738

Multiple trees and power lines were downed in Laurelville and other portions of southwestern Hocking County due to thunderstorm winds.

Hail, Clermont

When
July 1, 6:04 PM EST to 6:08 PM EST
Where
Clermont County, Goshen
Measured
1.75 in hail
Reported by
Public
Coordinates
39.230, -84.170

Hail, Clermont

When
July 1, 6:05 PM EST to 6:09 PM EST
Where
Clermont County, Milford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.170, -84.280

Thunderstorm Wind, Clermont

When
July 1, 6:05 PM EST to 6:09 PM EST
Where
Clermont County, 1.71 mi SE of Withamsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.051, -84.260

Trees and power lines were downed on Gaskins Road due to thunderstorm winds.

Hail, Hamilton

When
July 1, 6:05 PM EST to 6:09 PM EST
Where
Hamilton County, Loveland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.270, -84.250

Hail, Clermont

When
July 1, 6:07 PM EST to 6:11 PM EST
Where
Clermont County, Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.170, -84.280

Thunderstorm Wind, Ross

When
July 1, 6:10 PM EST to 6:14 PM EST
Where
Ross County, 3 mi E of Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.330, -82.924

Numerous trees were reported down along several roadways in the county.

Hail, Clermont

When
July 1, 6:12 PM EST to 6:16 PM EST
Where
Clermont County, Goshen
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.230, -84.170

Thunderstorm Wind, Hocking

When
July 1, 6:17 PM EST to 6:21 PM EST
Where
Hocking County, 3.16 mi E of South Bloomingville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
39.426, -82.541

Several trees and limbs were downed throughout Hocking Hills State Park due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
July 1, 6:20 PM EST to 6:21 PM EST
Where
Brown County, Mt Orab
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.050, -83.920

The speed of the wind gust was estimated.

Thunderstorm Wind, Brown

When
July 1, 6:25 PM EST to 6:29 PM EST
Where
Brown County, 2 mi W of Mt Orab
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.050, -83.957

Multiple trees were downed in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Adams

When
July 1, 6:56 PM EST to 7:00 PM EST
Where
Adams County, 2 mi NW of Peebles
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.971, -83.426

Trees were reported down on several roads in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Adams

When
July 1, 7:02 PM EST to 7:06 PM EST
Where
Adams County, 1.66 mi NE of Cedar Mills to 1.14 mi WSW of Lynx
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.840, -83.362

Trees were reported down on Tulip Road and White Oak Road due to damaging thunderstorm winds.

Hail, Scioto

When
July 1, 7:33 PM EST to 7:37 PM EST
Where
Scioto County, Portsmouth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.730, -82.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403010, 403011, 403012, 403018, 403019, 403020, 403013, 403021, 403028, 403022, 403025, 403024, 403026, 403023, 403027, 403029, 403030, 403039, 403031, 403032, 403034, 403035, 403036, 403037, 403042, 403038, 403040, 403041, 403014, 403015, 403045, 403046, 403047, 403016, 403043, 403017, 403048, 403066, 403067, 403068, and more.